Finasteride is a prescription drug that is used as a treatment for male-pattern baldness (androgenic alopecia). It not only stops hair loss but can even stimulate new hair growth. It’s best known under the trade name Propecia, but is widely available as a generic prescription medication. Male-pattern baldness is a very common inherited condition, affecting up to 85% percent of men by age 50. This explains why millions of men have used finasteride for hair loss prevention over the past two decades.
Finasteride is typically used as a long-term treatment with a daily oral dose of 1mg. It can take 6-12 months of consistent use to see positive results.
Finasteride is also used to treat an enlarged prostate, although at a higher dose than needed to treat hair loss. Other uses of finasteride include treatment of excessive hair growth in women, and hormone replacement therapy.
When you stop taking finasteride, the medication will be eliminated from the body within a few days. The chemical effect finasteride had on DHT production (which is the substance that damages hair follicles and causes hair loss) will wear off, and within a couple of months hair loss will resume at about the rate it had before you started taking finasteride.
Some men claim that even when you stop taking finasteride, there are side effects that can linger on for many years or even a lifetime. These lingering side effects are referred to as “post-finasteride syndrome”. Symptoms cited by men who think they suffer from the condition can include:
As you can see, it’s a very comprehensive list of complex ailments that normally would have more than one specific cause. The research community hasn’t yet reached a conclusion as to whether any of these conditions can be blamed on finasteride, because the drug is well tolerated and used by tens of millions of men. Perhaps more importantly, there isn’t a lot of long-term research on what happens to men after they’ve stopped using finasteride for a few years.
A big study by the National Cancer Institute (NCI) surveyed 19,000 men who took finasteride daily for seven years and didn’t find an unusual frequency or severity of side effects. But there aren’t any similar large long-term studies on men who discontinued finasteride. On the other hand, a 2017 meta-review concluded that previous studies on post-finasteride syndrome tended to be of poor quality and often didn’t feature control groups. The few high quality studies which were completed didn’t find strong evidence supporting the existence of post-finasteride syndrome.
It’s also difficult to separate the effect of finasteride from other factors, such as for example, the process of aging. Men’s sexual abilities typically peak around age 40, which is also the time when male pattern hair loss typically manifests. Let’s say a man starts taking finasteride at 40 and continues until he’s 50. Regardless of what the effect of finasteride may be, during these ten years and in the decades that follow, most men will see a natural decrease in sexual appetite and many start noticing erectile issues.
It’s almost impossible to clearly figure out how much finasteride contributed to lower sexual abilities and how much is just the effect of aging. This is not intended to discredit men who claim the syndrome is a real thing, but it shows how uncertain the evidence is, and explains why the scientific community still isn’t clear on the subject.
To be sure though, finasteride can have side effects while you take the drug and it’s important that you are aware of those. So, before you decide to start treatment with finasteride, discuss possible side effects with your doctor. Here’s a list of the most common side effects:
There also are more serious but rare side effects that require medical help. If you notice any of the below while taking finasteride, it’s best to see a doctor.
Regarding all the above-mentioned side effects, it’s been observed in clinical trials that if any of these side effects occur, they normally are most intense during the early phase of treatment. They then tend to improve within a couple of months. Moreover, if side effects persist throughout the entire treatment period, in most cases they still tend to disappear three to four months after finasteride is stopped.
If you have been a long-term user of finasteride which you stopped due to side effects, but still experience any of the above-described symptoms a few months later, it’s important that you see a doctor. Whether it’s post-finasteride syndrome or not, your symptoms may need to be treated.